Iowa, 2012

Hail and Heavy Rain in Iowa, June 10, 2012

June 10, 2012 · NWS OAX · 3 events in 2 counties and zones

A line of thunderstorms developed along a cold front in eastern Nebraska and southwest Iowa during the afternoon of June 10th. Dew point temperatures in the upper 60s combined with temperatures around 90 to produce a modestly unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms developed along a cold front in eastern Nebraska and southwest Iowa during the afternoon of June 10th. Dew point temperatures in the upper 60s combined with temperatures around 90 to produce a modestly unstable airmass. However, wind shear values were marginal and most of the activity was sub-severe. A second area of thunderstorms developed behind the cold front in the early evening and these storms too produced some small hail and gusty winds. Meanwhile later in the evening the cold front slowed and the storms along it trained across the same area producing areas of heavy rain in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 10, 5:32 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 10, 5:32 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT SUN JUN 10 2012

.AVIATION...

00Z TAFS FOR KOMA...KLNK...KOFK.

MID CLOUDS HAVE CLEARED KOFK AND NORTHWEST WINDS SHOULD DECREASE
THIS EVENING WITH VFR CONDITIONS. COLD FRONT WAS OVER THE KOMA
TAF SITE AT 6 PM AND THUNDERSTORM ACTIVITY MAY BE IN THE AREA
FOR AN HOUR OR TWO YET THIS EVENING. CLOUDS WILL DECREASE AFTER
MIDNIGHT. THE COLD FRONT MOVED PAST KLNK AROUND 5 PM AND NORTHWEST
WINDS WILL DIMINISH. ALTHOUGH THERE ARE SOME SPOTTY SHRA/TSRA
BEHIND THE FRONT...DID NOT MENTION ANYTHING AT KLNK. EXPECT A
GRADUAL DECREASE IN CLOUDS THERE THROUGH THE EVENING AT KLNK.

NORTHWEST WINDS WILL INCREASE WITH SOME GUSTS 20-25 KNOTS BY
MID TO LATE MORNING MONDAY.

MILLER

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SUN JUN 10 2012/

DISCUSSION...

FORECAST CHALLENGE IN THE VERY SHORT TERM DEALS WITH THUNDERSTORM
CHANCES...COVERAGE AND STRENGTH. AFTER THAT NEXT CONCERN IS WHEN
OR IF TO TRIM/DROP PRECIP CHANCES LATE NEXT WEEK INTO NEXT WEEKEND
FROM THOSE FORECAST BY A MODEL CONSENSUS/PREVIOUS FORECAST BLEND.

TONIGHT...COLD FRONT AT 00Z/7PM IS EXPECTED TO EXTEND NEAR A
HARLAN IA-A LITTLE WEST OF SHENANDOAH IA-AUBURN AND PAWNEE CITY
LINE. WILL GENERALLY CARRY A 3HR LIKELY POP WINDOW THAT REGION
AND LOCATIONS ESE ALONG WITH MENTION OF A SEVERE THREAT AS ML
CAPE VALUES WILL MOST LIKELY BE IN THE VICINITY OF 2K J/KG AND
EFFECTIVE BULK SHEAR WAS...PER SPC MESO PAGE...INCREASING TO AOA
30KTS. SINCE A LITTLE HIGH BASED ACCAS-LIKE SHOWERS HAD DEVELOPED
POST FRONTAL IN NERN NEBRASKA AS OF 19Z...LINGERED SMALLER AND
DECREASING POPS BACK TO LNK/FREMONT. STILL FEEL BULK OF ACTIVITY
WILL BE ESE OF THE FORECAST AREA BY 06Z IF NOT 03Z AND STARTED
DRASTICALLY LOWERING/DROPPING POPS BY THEN. DID KEEP A SLIVER OF
POPS IN SERN CORNERS AFTER 06Z MAINLY FOR COORDINATION PURPOSES
BUT ALSO BECAUSE H85 FRONT LINGERS WEAKENING SFC FRONT. AS
EXPECTED THIS TIME OF YEAR...AIRMASS WAS RECOVERING BEHIND THE
FRONT BUT IT HAD ALSO DRIED OUT. THAT SAID...BELIEVE FOR THE MOST
PART GUIDANCE WAS A LITTLE TOO COOL... ESPECIALLY SERN 1/2...SINCE
PUSH BEHIND FRONT WILL BE WEAKENING...NIGHT IS SHORT AND GROUND
WARM.

MONDAY AND TUESDAY...KEPT FORECAST DRY THOSE PERIODS AS SECONDARY
LOBE ROTATING AROUND ENE DEPARTING UPPER TROUGH WILL BE SENDING
HIGH PRESSURE DOWN MISSOURI AND UPPER MS VALLEYS. GFS WAS A BIT
MORE BULLISH IN COOLING ON MONDAY BUT IT LOOKED LIKE A GFS/NAM
BLEND WAS STILL WARRANTED WITH LTL/NO CHANGES FROM PREV FORECAST.
WARM ADVECTION ON BACK SIDE OF HIGH COUPLED WITH A WEAK WAVE
MOVING ACROSS THE PLAINS COULD TOUCH OFF A FEW SHOWERS/TSTMS LATE
TUESDAY BUT RESTRICTED ANY MENTION UNTIL TUE NIGHT. SINCE 12Z
ECMWF SUPPORTED SLIGHTLY COOLER GFS FOR MAX TEMPS ON TUESDAY...WHICH
WERE CLOSE TO PREV FORECAST...LITTLE/NO CHANGES MADE.

WEDNESDAY THROUGH SUNDAY. AFOREMENTIONED SHORTWAVE ENERGY WILL BE
TRACKING INTO ERN DAKOTAS/ERN NEBR WEDNESDAY WITH DECENT AGREEMENT
BETWEEN GFS/NAM/ECMWF. COUPLED WITH MOISTURE AND SOME INSTABILITY
RETURN...SPREAD SMALL POPS FROM WESTERN AND NORTHERN SECTIONS WED
INTO THE SERN 2/3RDS OR SO WED NIGHT. GENERALLY DRY THEN BEHIND
WAVE ON THURSDAY. STILL SOME HINT AT ANOTHER PIECE OF ENERGY OR
MID LEVEL MOISTURE POCKET WANDERING NWD INTO CENTRAL PLAINS LATE
THURSDAY INTO FRIDAY BUT ANY LOW LEVEL BOUNDARY SHOULD BE FAR NW
OF FORECAST AREA. THUS AT THIS TIME JUST LINGERED SOME SLIGHT
CHANCE POPS W AND/OR N THU NIGHT AND FRIDAY CLOSER TO UPPER JET
TRACK. AFTER THAT GFS DEEPENED NEXT UPPER TROUGH KEEPING ANY FRONT
TO OUR WEST THROUGH NEXT WEEKEND ALONG WITH AN APPARENT MINIMAL
CHANCE OF PRECIP. ECMWF WAS MORE PROGRESSIVE WITH UPPER TROUGH
WHICH SHOVED A WEAKENING FRONT INTO ERN NEBRASKA/SWRN IA SATURDAY
WITH IT RETURNING NORTH OR WASHING OUT ON SUNDAY. BECAUSE OF THESE
DIFFERENCES...A LOW CONFIDENCE SMALL POP FORECAST WAS CARRIED IN
THE SAT THROUGH SUNDAY TIME PERIOD. VERY LITTLE/NO CHANGES MADE
TO A MODEL TEMPERATURE BLEND DUE TO CLOUD/PRECIP
UNCERTAINTIES...BUT WOULD SUSPECT THAT IN GENERAL MAX TEMPS WOULD
NEED INCREASING IN LATER FORECASTS IF TRENDS WOULD LEAN TOWARD
SLOWER GFS.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 10, 3:30 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SUN JUN 10 2012

NEZ011-012-015>018-030>033-042-043-050-065-111100-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
SEWARD-STANTON-THURSTON-WAYNE-
430 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE OFF AND ON THUNDERSTORM CHANCES FROM TUESDAY NIGHT
INTO WEDNESDAY THEN FROM THURSDAY NIGHT INTO SUNDAY AS NUMEROUS
WEATHER DISTURBANCES MOVE THROUGH THE PLAINS. FRIDAY AND SATURDAY
LOOK TO BE THE MOST ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
078-088>093-111100-
BURT-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SHELBY IA-WASHINGTON-
430 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE THROUGH THE EVENING...MAINLY EAST AND SOUTHEAST OF A LINE
FROM PENDER TO SEWARD. A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

A COLD FRONT WILL HELP TRIGGER THE THUNDERSTORM ACTIVITY AS IT
PUSHES EAST. STORMS SHOULD DECREASE IN STRENGTH AND COVERAGE BY
AROUND 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE OFF AND ON THUNDERSTORM CHANCES FROM TUESDAY NIGHT
INTO WEDNESDAY THEN FROM THURSDAY NIGHT INTO SUNDAY AS NUMEROUS
WEATHER DISTURBANCES MOVE THROUGH THE PLAINS. FRIDAY AND SATURDAY
LOOK TO BE THE MOST ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PASS ALONG ANY REPORTS OF HAIL DIME SIZE OR LARGER...
ANY STRONG WINDS OR FLOODING.

MILLER

In the hours before

Special weather statement, Jun 10, 3:24 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN JUN 10 2012

IAZ043-055-102200-
MONONA IA-HARRISON IA-
424 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA AND
HARRISON COUNTIES UNTIL 500 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LOGAN...OR 26 MILES NORTH OF
OMAHA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...WOODBINE...DUNLAP AND MAGNOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4159 9581 4163 9590 4196 9578 4191 9567
      4186 9567 4186 9555 4177 9555
TIME...MOT...LOC 2121Z 203DEG 25KT 4163 9584

KERN
Special weather statement, Jun 10, 3:36 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
436 PM CDT SUN JUN 10 2012

NEZ067-068-102200-
CASS NE-OTOE NE-
436 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASS AND NORTH CENTRAL OTOE
COUNTIES UNTIL 500 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR AVOCA...OR 28 MILES EAST OF
LINCOLN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEEPING WATER...MURRAY...AVOCA...UNION...NEHAWKA AND OTOE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4073 9626 4104 9600 4093 9583 4090 9581
      4088 9581 4087 9585 4082 9584 4067 9616
TIME...MOT...LOC 2135Z 222DEG 24KT 4074 9615

KERN
Special weather statement, Jun 10, 4:21 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT SUN JUN 10 2012

IAZ069-079-NEZ053-102245-
MILLS IA-POTTAWATTAMIE IA-SARPY NE-
521 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...
SOUTHWESTERN POTTAWATTAMIE AND EAST CENTRAL SARPY COUNTIES UNTIL
545 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR OFFUTT AFB...OR 11 MILES
SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...BELLEVUE AND OFFUTT AFB.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 39 AND 53...AND BETWEEN MILE
MARKERS 55 AND 56. INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND
11.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4104 9587 4110 9600 4119 9595 4119 9592
      4125 9592 4128 9590 4129 9587 4132 9588
      4136 9585 4127 9562
TIME...MOT...LOC 2218Z 212DEG 45KT 4111 9592

KERN
Special weather statement, Jun 10, 4:38 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT SUN JUN 10 2012

IAZ055-056-069-102315-
SHELBY IA-POTTAWATTAMIE IA-HARRISON IA-
538 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY...
NORTHWESTERN POTTAWATTAMIE AND HARRISON COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR UNDERWOOD...OR 16 MILES
NORTHEAST OF OMAHA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...UNDERWOOD...MINDEN...PERSIA...WOODBINE...NEOLA...
PORTSMOUTH AND MCCLELLAND.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 14 AND 29.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4128 9563 4135 9585 4176 9578 4169 9543
TIME...MOT...LOC 2237Z 194DEG 32KT 4137 9573

KERN
Special weather statement, Jun 10, 6:34 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT SUN JUN 10 2012

IAZ056-069-110115-
SHELBY IA-POTTAWATTAMIE IA-
734 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND NORTHEASTERN
POTTAWATTAMIE COUNTIES UNTIL 815 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SHELBY...OR 30 MILES EAST OF
OMAHA...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVOCA...WALNUT...SHELBY...MINDEN AND HANCOCK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 BETWEEN MILE MARKERS 55 AND 70.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 31 AND 48.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4150 9515 4136 9516 4131 9550 4148 9556
      4172 9509 4161 9509 4160 9506 4150 9505
TIME...MOT...LOC 0032Z 243DEG 41KT 4141 9545

KERN

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Pottawattamie

When
June 10, 6:52 PM CST to 6:56 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.310, -95.400

Mostly pea to dime-size but a few nickel-size hailstones fell for several minutes in the Oakland area.

Heavy Rain, Montgomery

When
June 10, 7:00 PM CST to 10:00 PM CST
Where
Montgomery County, Red Oak
Reported by
AWOS
Coordinates
41.020, -95.230

Rainfall of a little over 3 inches fell in several hours in the Red Oak area. The storms produced some street flooding in town.

Hail, Pottawattamie

When
June 10, 9:30 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
0.88 in hail
Reported by
Public
Coordinates
41.240, -95.860

The hail was estimated at around nickel-size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375888, 375893, 375889.